Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 20, NWS Birmingham, AL

January 12, 2023Greene County, Hale County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Jan 12, 2023, 9:51 AM CST for Greene County, Hale County, Tuscaloosa County, Alabama. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 9:51 AM CST (15:51 UTC)
Expired
Jan 12, 2023, 10:45 AM CST
In force
54 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Greene County, AL, Hale County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 9:54 AM CSTTSTM WND DMG1 Nw Eutaw, ALTREES AND POWER LINES DOWN ALONG MESOPOTAMIA STREET NEAR ROBERT BROWN MIDDLE SCHOOL. POSSIBLE TORNADO.
Jan 12, 9:54 AM CSTTORNADO1 Nw Eutaw, ALAT LEAST 60 STRUCTURES SUFFERED VARYING DEGREES OF DAMAGE AND SIGNIFICANT TREE DAMAGE OCCURRED. THE DAMAGE PATH WAS 38.76 MILES LONG AND WAS 600 YARDS WIDE AT ITS WIDEST POINT.
Jan 12, 10:07 AM CSTTORNADO2 Nw Akron, ALMAJOR STRUCTURAL DAMAGE IN THE OAK VILLAGE AREA. TREES DOWN ALONG CR 42 NORTH OF AKRON. TDS OBSERVED.
Jan 12, 10:24 AM CSTTORNADO4 Nw Phipps, ALSOCIAL MEDIA REPORTS OF DAMAGE TO TREES AND STRUCTURES SOUTH OF MOUNDVILLE. TDS OBSERVED VIA RADAR.
Jan 12, 10:40 AM CSTTORNADO1 W Hagler, ALSOCIAL MEDIA REPORT OF DEBRIS ON US 82 NEAR HAGLER. TDS OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 6:59 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

016 
WFUS54 KBMX 121551
TORBMX
ALC063-065-125-121645-
/O.NEW.KBMX.TO.W.0020.230112T1551Z-230112T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
951 AM CST Thu Jan 12 2023

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  South central Tuscaloosa County in west central Alabama...
  East central Greene County in west central Alabama...
  Northern Hale County in west central Alabama...

* Until 1045 AM CST.
    
* At 950 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Eutaw, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Eutaw, Moundville, Akron, Evansville, Moundville Airport, Phipps,
  Eutaw Municipal Airport, Hagler, Hull, Mound State Park,
  Duncanville, Pearson, Elliots Creek, I 20 Rest Area Near Eutaw,
  Harper Hill and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3316 8729 3313 8728 3309 8731 3301 8732
      3300 8742 3289 8742 3279 8791 3292 8798
TIME...MOT...LOC 1550Z 251DEG 43KT 3285 8796 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

17/KLAWS
3 follow-up statements
928 
WWUS54 KBMX 121605
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1005 AM CST Thu Jan 12 2023

ALC063-065-125-121645-
/O.CON.KBMX.TO.W.0020.000000T0000Z-230112T1645Z/
Tuscaloosa AL-Greene AL-Hale AL-
1005 AM CST Thu Jan 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 AM CST FOR SOUTH
CENTRAL TUSCALOOSA...EAST CENTRAL GREENE AND NORTHERN HALE
COUNTIES...
        
At 1005 AM CST, a confirmed tornado was located over Akron, or 7
miles northeast of Eutaw, moving east at 50 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Moundville, Akron, Mound State Park, Duncanville, Pearson, Elliots
Creek, Moundville Airport, Phipps, Havana and Hagler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3316 8729 3313 8728 3309 8731 3301 8732
      3300 8742 3289 8742 3283 8784 3295 8787
TIME...MOT...LOC 1605Z 250DEG 41KT 3290 8778 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

17/KLAWS
980 
WWUS54 KBMX 121612
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1012 AM CST Thu Jan 12 2023

ALC063-121621-
/O.CAN.KBMX.TO.W.0020.000000T0000Z-230112T1645Z/
Greene AL-
1012 AM CST Thu Jan 12 2023

...THE TORNADO WARNING FOR EAST CENTRAL GREENE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM CST for central and
west central Alabama.

LAT...LON 3291 8776 3293 8777 3294 8774 3295 8773
      3295 8775 3316 8729 3313 8728 3309 8731
      3301 8732 3300 8742 3292 8742 3288 8775
      3290 8777
TIME...MOT...LOC 1611Z 243DEG 42KT 3293 8770 

$$

ALC065-125-121645-
/O.CON.KBMX.TO.W.0020.000000T0000Z-230112T1645Z/
Tuscaloosa AL-Hale AL-
1012 AM CST Thu Jan 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 AM CST FOR SOUTH
CENTRAL TUSCALOOSA AND NORTHEASTERN HALE COUNTIES...
        
At 1011 AM CST, a confirmed tornado was located near Akron, or 13
miles northeast of Eutaw, moving northeast at 50 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Moundville, Akron, Pearson, Elliots Creek, Moundville Airport,
Phipps, Hagler, Duncanville and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3291 8776 3293 8777 3294 8774 3295 8773
      3295 8775 3316 8729 3313 8728 3309 8731
      3301 8732 3300 8742 3292 8742 3288 8775
      3290 8777
TIME...MOT...LOC 1611Z 243DEG 42KT 3293 8770 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

17/KLAWS
052 
WWUS54 KBMX 121632
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1032 AM CST Thu Jan 12 2023

ALC065-125-121645-
/O.CON.KBMX.TO.W.0020.000000T0000Z-230112T1645Z/
Tuscaloosa AL-Hale AL-
1032 AM CST Thu Jan 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 AM CST FOR SOUTH
CENTRAL TUSCALOOSA AND NORTHEASTERN HALE COUNTIES...
        
At 1032 AM CST, a confirmed tornado was located over Low Gap, or 14
miles west of Brent, moving east at 50 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Pearson, Duncanville and Hagler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3316 8729 3313 8728 3309 8731 3301 8732
      3300 8742 3292 8742 3297 8752 3308 8747
TIME...MOT...LOC 1632Z 251DEG 43KT 3301 8741 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

17/KLAWS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 8:48 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 12, 8:48 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
848 AM CST Thu Jan 12 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE WEATHER...
Issued at 835 AM CST THU JAN 12 2023

A broken line of showers and thunderstorms with a few embedded
circulations is moving generally east near 30 mph while the
individual storms are tracking northeast near 45 mph.

RAP model mesoscale analysis indicates winds over 100 kts at 200
mb across our northwest counties with significant divergence
aloft. This area was also experiencing southwesterly winds over
50 kts at 500 mb while a few shortwave impulses were analyzed in
the vicinity. 700 mb Omega values were depicted from -10 to -20
dPa/s with winds over 50 kts down to 700 mb. Conditions
dynamically are very favorable for mesocyclones and some tornadoes
with 0-0.5 km bulk shear over 45 kts across portions of our
northwestern counties and over 80 kts of 0-6 km shear. Storm-
relative helicity values were maximized across Walker/Winston
counties with another bullseye just west of Sumter and Pickens
Counties at this time with 0-1 km values just over 300 m2/s2 and
0-3 km values over 340 m2/s2. More than sufficient wind shear
exists and is co-located with SBCAPE values over 600 J/kg with a
narrow corridor with values over 1000 J/kg from Northern Sumter
into Western Tuscaloosa Counties. We just released a special 15z
sounding that we will be examining over the next hour.

Expect showers and thunderstorms to continue to move east ,
affecting areas near and west of the I-59 corridor though 11 am
this morning, then affecting areas further east. The current
tornado watch is valid until 1 pm and most certainly will need to
either be locally extended or more likely be included expanded
further east in a replacement watch later today. Damaging
straight-line winds with large hail and a continued tornado threat
will accompany the line as it continues moving east through the
day. Instability values will continue to build while overall shear
is expected to slowly decrease as surface low pressure tracks
further northeast of the area, but conditions are expected to
remain favorable for severe weather along and ahead of the line of
storms.

The next update is scheduled to be issued before 11 am CST.

&&

.SHORT TERM...
(Today through Tonight)
Issued at 251 AM CST THU JAN 12 2023

Severe storms are likely today.

A strong cold front will be moving into Central AL this morning and
will continue southeastward through the area during the day.

Key messages:

1. Gradient winds (not associated with thunderstorms) will likely
cause impacts today. Sustained winds of 20-30mph with gusts around
40 mph will be possible beginning as early as 8-9am and persisting
through 6 PM.

2. As the front moves through the area, thunderstorms that develop
along the boundary will be capable of producing damaging winds up to
70 mph. Tornadoes and hail up to 1" are also possible with the
thunderstorm activity, but the highest confidence remains with the
damaging wind threat.

Forecast:

Thunderstorms are expected to develop along the cold front as it
moves through Central AL during the day today. Latest guidance
suggests that we'll see enough destabilization to support strong to
severe storms. High resolution models overnight have trended with a
a more southerly component to the surface winds than previous
guidance had shown. This results in more directional shear and
large/curved hodograph profiles, which could indicate a slight
increase in the tornado potential than previously forecast, though
the winds are still expected to veer to the southwest with time,
decreasing the tornado threat. However, the main concern continues
to be the potential for damaging straight line winds as any
thunderstorms activity could help mix some strong winds aloft down
to the surface. The potential for hail up to 1" is also present due
to the instability and higher lapse rates. It's worth noting that
the forward speed of the front itself is rather quick, which could
lead to the higher than normal wind gusts that we'd typically see
with cool season QLCS events.

The front is expected to exit to our southeast by 6 PM this evening,
ending the severe chances for Central AL. The gusty winds may
continue through the night, but should gradually diminish after the
front passes.

Much colder air builds in this evening and tonight with temperatures
dropping to near freezing across the north overnight. There could be
enough wrap-around moisture from the departing upper low to generate
a few snow flurries across the northern half of Central AL after
midnight tonight. We're not expecting any accumulation or impacts
with any snow flurries.

25/Owen

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 251 AM CST THU JAN 12 2023

Friday through Wednesday.

Any lingering showers due to wrap around moisture should lift out of
our area by late Friday morning. Temperatures will be dropping
through the day on Friday with Friday night/Saturday morning low
temperatures expected to be in the 20s area-wide. Dry and colder
weather will continue through the weekend with increasing rain
chances through the early part of next week as a trough lifts
through the Plains and into the Great Lakes region. The path of this
system is pretty far north and most of the dynamics remain displaced
well to the north, so not expecting any potential for strong storms
with it. Thunderstorms probabilities remain minimal due to the
limited instability, so we'll continue to leave any mention of
thunderstorms out of the forecast Monday through Wednesday as the
frontal boundary moves into our area, stalls, then potentially lifts
back northward. Given the uncertainty in timing of the front and
where/if it stalls, the rain chances remain fairly broad through
early next week.

25/Owen

&&

.AVIATION...
(12Z TAFS)
Issued at 551 AM CST THU JAN 12 2023

MVFR ceilings in place across the area. A line of showers and
storms will move into the area after 13z, with impacts to the TAFS
between 14z and 22z. Timed out the best time frame for storms at
each site and placed a tempo at each location. Outside of the
storms winds will gusts to 35 to 40 kts ahead and along the line.
After the line clears, wrap around low clouds will work back into
the area by 6z.

16

&&

.FIRE WEATHER...

A line of strong to severe showers and storms will move through
the area today, with breezy winds outside of any thunderstorms as
well. Colder and drier air moves in for Friday with afternoon RH
values in the 45 to 55 percent range and northwesterly 20ft winds
around 10 to 12 mph. Afternoon RH values will be in the 30 to 40
percent range over the weekend with lighter winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  34  42  25 /  90  20  20   0
Anniston    68  37  42  27 /  90  30  20   0
Birmingham  67  37  42  28 /  90  10  10   0
Tuscaloosa  70  38  45  27 /  90  10  10   0
Calera      67  38  43  28 /  90  10  10   0
Auburn      72  40  44  28 /  90  50  10   0
Montgomery  75  40  47  28 /  90  30  10   0
Troy        77  40  47  28 /  90  40  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for the following
counties: Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-
Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-
Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-
Marion-Montgomery-Perry-Pickens-Pike-Randolph-Russell-Shelby-St.
Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...05
LONG TERM....25
AVIATION...16
Hazardous weather outlook, Jan 12, 2:57 AM CST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
257 AM CST Thu Jan 12 2023

ALZ011>015-017>050-131200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
257 AM CST Thu Jan 12 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms are possible on Thursday generally from 9 am
through 7 pm as a cold front moves through the area. The main
concern will be damaging winds, though a tornado or two cannot be
ruled out, along with isolated hail up to 1 inch.

Strong gusty winds are expected for much of the day across Central
Alabama well in advance of any thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on today.

In the hours before

Local storm report, Jan 12, 8:22 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HAIL             HALEYVILLE              34.24N 87.62W
01/12/2023  E0.70 INCH       WINSTON            AL   CO-OP OBSERVER

            WFO BMX COOPERATIVE OBSERVER REPORTS PEA TO
            DIME SIZED HAIL COVERING THE GROUND NEAR
            HALEYVILLE.

0814 AM     TORNADO          DELMAR                  34.17N 87.61W
01/12/2023                   WINSTON            AL   911 CALL CENTER

            REPORT OF STORM DAMAGE WITH PEOPLE ENTRAPPED
            NEAR DELMAR IN WESTERN WINSTON COUNTY.

&&
Local storm report, Jan 12, 8:33 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     TORNADO          DELMAR                  34.17N 87.61W
01/12/2023                   WINSTON            AL   911 CALL CENTER

            CORRECTS TIME OF PREVIOUS TORNADO REPORT
            FROM DELMAR. REPORT OF STORM DAMAGE WITH
            PEOPLE ENTRAPPED NEAR DELMAR IN WESTERN
            WINSTON COUNTY.

&&

JH
Special weather statement, Jan 12, 8:39 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
839 AM CST Thu Jan 12 2023

ALZ013-015-121515-
Fayette AL-Walker AL-
839 AM CST Thu Jan 12 2023

...Strong thunderstorms will impact portions of northwestern Walker
and Fayette Counties through 915 AM CST...

At 839 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Winfield to near Fayette to near Kennedy.
Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winfield, Fayette, Carbon Hill, Berry, Glen Allen, Kansas, Nauvoo,
Belk, Gu-
Win, Eldridge, Bankston, Bluff, Stone Wall, Wayside, Richard Arthur
Field, West Corona, Fayette County Public Lake, Cedrum Area, Holly
Grove and Lupton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 PM CST for central,
northwestern and west central Alabama.

&&

LAT...LON 3370 8790 3392 8792 3391 8764 3400 8764
      3399 8736 3392 8736 3370 8743 3356 8795
      3360 8795
TIME...MOT...LOC 1439Z 244DEG 54KT 3390 8782 3372 8785 3359 8792

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

32/Davis
Local storm report, Jan 12, 9:06 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
906 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HAIL             HALEYVILLE              34.24N 87.62W
01/12/2023  E0.70 INCH       WINSTON            AL   CO-OP OBSERVER

            WFO BMX COOPERATIVE OBSERVER REPORTS PEA TO
            DIME SIZED HAIL COVERING THE GROUND NEAR
            HALEYVILLE.

0807 AM     TORNADO          DELMAR                  34.17N 87.61W
01/12/2023                   WINSTON            AL   911 CALL CENTER

            CORRECTS TIME OF PREVIOUS TORNADO REPORT
            FROM DELMAR. REPORT OF STORM DAMAGE WITH
            PEOPLE ENTRAPPED NEAR DELMAR IN WESTERN
            WINSTON COUNTY.

0809 AM     TORNADO          2 WNW WEISS             34.18N 87.56W
01/12/2023                   WINSTON            AL   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG CR28 NEAR
            DELMAR. TDS OBSERVED ON RADAR.

0814 AM     TORNADO          2 S ASHRIDGE            34.20N 87.47W
01/12/2023                   WINSTON            AL   911 CALL CENTER

            DAMAGE REPORTED AT RESIDENCE ALONG CR3187.

0816 AM     TORNADO          2 SE ASHRIDGE           34.21N 87.44W
01/12/2023                   WINSTON            AL   911 CALL CENTER

            TREES DOWN AT HIGHWAY 195 AND CR 6 NORTHWEST
            OF DOUBLE SPRINGS. TDS OBSERVED ON RADAR.

&&
Special weather statement, Jan 12, 9:46 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
946 AM CST Thu Jan 12 2023

ALZ017-121615-
Blount AL-
946 AM CST Thu Jan 12 2023

...Strong thunderstorms will impact portions of central Blount County
through 1015 AM CST...

At 946 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Arab to near Hanceville to
near Blount Springs. Movement was east at 65 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blountsville, Cleveland, Snead, Susan Moore, McLarty, Bangor,
Strawberry, Brooksville, Fowler Spring and Chamblees Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 PM CST for central and
northeastern Alabama.

&&

LAT...LON 3410 8630 3408 8632 3391 8692 3394 8688
      3394 8685 3395 8684 3395 8682 3396 8682
      3397 8677 3399 8676 3403 8670 3406 8671
      3405 8668 3408 8670 3409 8669 3409 8667
      3412 8663 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 1546Z 248DEG 55KT 3429 8660 3410 8672 3397 8686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

32/Davis
Special weather statement, Jan 12, 9:49 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
949 AM CST Thu Jan 12 2023

ALZ023-121615-
Tuscaloosa AL-
949 AM CST Thu Jan 12 2023

...Strong thunderstorms will impact portions of central Tuscaloosa
County through 1015 AM CST...

At 949 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Bull City to near Shelton State Community
College to near Jena. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Coker,
Abernant, McFarland Mall, Shelton State Community College, Tuscaloosa
Amphitheater, Bryant Denny Stadium, Tuscaloosa Regional Airport, Lake
Wildwood, University Mall, Deerlick Creek Campgrounds, Bankhead Lock
And Dam, Bull City, Englewood and Cottondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 PM CST for central and
west central Alabama.

&&

LAT...LON 3328 8776 3332 8757 3349 8733 3350 8728
      3351 8726 3349 8729 3348 8729 3346 8734
      3342 8726 3340 8725 3339 8723 3337 8723
      3336 8720 3332 8718 3331 8713 3329 8713
      3307 8759 3304 8783 3313 8784
TIME...MOT...LOC 1549Z 248DEG 47KT 3343 8726 3316 8761 3309 8779

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 7:33 AM CSTSpecial Weather StatementBMXMarion27 min
Jan 12, 8:04 AM CSTSpecial Weather StatementBMXWinston26 min
Jan 12, 8:07 AM CSTTornado WarningBMXWinston24 min
Jan 12, 8:39 AM CSTSpecial Weather StatementBMXFayette36 min
Jan 12, 8:58 AM CSTTornado WarningBMXGreene, Sumter62 min
Jan 12, 9:08 AM CSTSevere Thunderstorm WarningBMXWalker, Winston37 min
Jan 12, 9:16 AM CSTTornado WarningBMXWalker, Winston3 min
Jan 12, 9:46 AM CSTSpecial Weather StatementBMXBlount29 min
Jan 12, 9:49 AM CSTSpecial Weather StatementBMXTuscaloosa26 min
Jan 12, 9:55 AM CSTSevere Thunderstorm WarningBMXSumter50 min
Jan 12, 10:12 AM CSTTornado WarningBMXGreene, Hale, Marengo, Sumter63 min
Jan 12, 10:25 AM CSTTornado WarningBMXBibb, Tuscaloosa32 min
Jan 12, 10:53 AM CSTTornado WarningBMXMarengo56 min
Jan 12, 10:53 AM CSTTornado WarningBMXPerry45 min
Jan 12, 11:14 AM CSTTornado Warning Tornado observedBMXBibb45 min
Jan 12, 11:19 AM CSTSevere Thunderstorm WarningBMXShelby41 min
Jan 12, 11:32 AM CSTTornado WarningBMXDallas, Perry58 min
Jan 12, 11:36 AM CSTTornado Warning Tornado observedBMXChilton54 min
Jan 12, 11:38 AM CSTSevere Thunderstorm Warning Considerable damage threatBMXSt. Clair, Talladega52 min
Jan 12, 12:09 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXCalhoun, Cleburne45 min
Jan 12, 12:17 PM CSTSevere Thunderstorm WarningBMXCoosa, Shelby, Talladega43 min
Jan 12, 12:18 PM CSTTornado Warning EmergencyTornado observedBMXAutauga, Dallas57 min
Jan 12, 12:29 PM CSTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne25 min
Jan 12, 12:39 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXClay66 min
Jan 12, 12:50 PM CSTTornado Warning EmergencyTornado observedBMXChilton, Coosa, Elmore55 min
Jan 12, 1:09 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXAutauga, Coosa, Elmore51 min
Jan 12, 1:22 PM CSTSevere Thunderstorm WarningBMXCleburne, Randolph38 min
Jan 12, 1:24 PM CSTSevere Thunderstorm WarningBMXDallas, Lowndes, Montgomery66 min
Jan 12, 1:24 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatBMXTallapoosa40 min
Jan 12, 1:34 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXTallapoosa41 min
Jan 12, 1:49 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXChambers41 min
Jan 12, 1:57 PM CSTTornado Warning Tornado observedBMXChambers, Randolph29 min
Jan 12, 2:03 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXElmore, Macon, Montgomery, Tallapoosa57 min
Jan 12, 2:21 PM CSTSevere Thunderstorm WarningBMXChambers, Lee54 min
Jan 12, 2:25 PM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery50 min
Jan 12, 3:11 PM CSTSevere Thunderstorm WarningBMXBarbour, Pike64 min
Jan 12, 3:14 PM CSTSpecial Weather StatementBMXBullock, Lee, Macon, Russell46 min
Jan 12, 3:17 PM CSTTornado WarningBMXBarbour, Pike47 min
Jan 12, 3:53 PM CSTSpecial Weather StatementBMXRussell37 min
Jan 12, 4:00 PM CSTSevere Thunderstorm WarningBMXRussell30 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.